Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 288, NWS Wilmington, OH

August 12, 2003Delaware County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Aug 12, 2003, 6:06 PM EDT for Delaware County, Ohio. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2003, 6:06 PM EDT (22:06 UTC)
Expired
Aug 12, 2003, 6:30 PM EDT
In force
24 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Delaware County, OH

The radar

The Cincinnati radar (KILN), 119 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.1 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 314 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
314 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
998 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 122206
SVRILN
OHC041-122230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
606 PM EDT TUE AUG 12 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DELAWARE COUNTY IN OHIO...

* UNTIL 630 PM EDT...

* AT 606 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTH OF OSTRANDER...OR ABOUT 9 MILES
  NORTHWEST OF DELAWARE...MOVING WEST AT 10 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  OSTRANDER...

LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE STORMS
PATH...TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 4041 8307 4032 8312 4024 8314 4025 8326
          4044 8326 4045 8318

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:00 PM EDT, 3 hours 6 minutes earlier.

Area forecast discussion, Aug 12, 3:00 PM EDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
300 PM EDT TUE AUG 12 2003

UPPER AIR CHART HAS INVERTED TROF EXTENDING INTO ILN CWA FROM THE
SOUTHWEST.  TROF HAS BEGUN TO RECEDE SOUTHWEST TOWARD TEXAS AS PER
MODEL PROJECTIONS.  AS THE UPPER LOW CONTINUES SOUTHWEST...A LARGE
UPPER HIGH WILL REPLACE IT.  MODELS HAVE STRENGTHENED THE HIGH WITH
RESPECT TO PREVIOUS RUNS.

SURFACE MAP HAS A TROF FROM THE GULF THROUGH THE TENNESSEE VALLEY TO
NEW ENGLAND.  HIGH PRESSURE PERSISTS OVER THE NORTHWEST GREAT LAKES.
MODELS SHOW HIGH GRADUALLY BUILDING INTO THE OHIO VALLEY OVER THE
NEXT FEW DAYS.

RADAR SHOWS TSRA IN NORTHWEST OHIO ALONG THE NORTHERN PERIPHERY OF
THE UPPER TROF...MOVING NORTH IN THE SOUTHERLY FLOW ON THE EASTERN
FLANK OF THE TROF.  TSRA DEVELOPMENT IS BEING AIDED BY LAKE ERIE
BREEZE CONVERGENCE AND SLIGHTLY HIGHER DEW POINTS.  FARTHER
SOUTH...OVER MOST OF ILN CWA...CU HAVE DEVELOPED...BUT NO TSRA YET.
THERE IS STILL A SLIGHT CHANCE THAT TSRA WILL POP BY LATE
EVENING...SO ILL KEEP 20 POPS OVER MOST OF OUR AREA THIS
EVENING...EXCEPT 30 POPS IN WEST CENTRAL OHIO.

EVEN THOUGH UPPER SUPPORT WILL CONTINUE TO SLIDE SOUTHWEST...
FORECAST FOR WEDNESDAY THROUGH THURSDAY WILL FEATURE MORE OF THE
SAME...WITH 20 POPS FOR AFTERNOON AND EVENING TSRA...OTHERWISE
PARTLY CLOUDY.  FOR WEDNESDAY...MARGINAL INSTABILITY AND RELATIVELY
COOL AIR ALOFT WILL RESULT IN A FEW MORE TSRA.  ON THURSDAY...
MOISTURE MOVING NORTH IN FRONT OF THE UPPER LOW AS IT CONTACTS THE
GULF WILL WARRANT CONTINUING THE SLIGHT CHANCE.

TEMPS:  WARMING TREND HAS BEGUN.  LOW LEVEL MOISTURE SHOULD PREVENT
US FROM REACHING 90.

EXTENDED:  MAINLY DRY FRIDAY THROUGH TUESDAY AS UPPER HIGH BECOMES
ENTRENCHED.  BEST CHANCE FOR TSRA LOOKS TO BE MONDAY WITH SYSTEM
MOVING THROUGH LAKES.

.ILN...NONE.

CONIGLIO
Hazardous weather outlook, Aug 12, 5:50 AM EDT, 12 hours 16 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-121145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
550 AM EDT TUE AUG 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING
ACROSS THE OUTLOOK AREA.  THE THREAT AND COVERAGE OF THUNDERSTORMS
WILL BE A LITTLE BETTER NORTH OF I-70.  SOME STORMS WILL PRODUCE
HEAVY RAINFALL AND LOCALIZED FLOODING.  AN ISOLATED SEVERE STORM
WILL ALSO BE POSSIBLE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN ISOLATED AFTERNOON OR EVENING THUNDERSTORM WILL BE POSSIBLE
WEDNESDAY.  IF THE THUNDERSTORM DEVELOPS THEN TORRENTIAL RAINFALL
AND LOCALIZED FLOODING  WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

 TIPTON

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 5:00 PM EDTSevere Thunderstorm WarningILNMercer30 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.